Thunderstorm Wind, Greene
- When
- February 21, 2:01 PM EST
- Where
- Greene County, 1.96 mi SW of Appie
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.582, -77.777
Trees down across Sand Pit Road.
A strong cold front crossed Eastern North Carolina during the early afternoon hours of February 21st 2014. A few storms became severe with damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
A strong cold front crossed Eastern North Carolina during the early afternoon hours of February 21st 2014. A few storms became severe with damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Feb 21, 1:39 PM EST, 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
139 PM EST FRI FEB 21 2014
.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH FROM THE WEST THROUGH EARLY
EVENING. HIGH PRESSURE BUILDS IN FROM THE WEST SATURDAY. A DRY
COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY NIGHT. HIGH PRESSURE
BEHIND THE FRONT WILL BUILD INTO THE AREA MONDAY AND TUESDAY. A
LOW PRESSURE SYSTEM IS EXPECTED TO MOVE JUST OFF OF THE COAST
TUESDAY NIGHT AND WEDNESDAY. HIGH PRESSURE REBUILDS ON THURSDAY
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM FRI... SVR WX WILL CONT ACROSS EASTERN NC THROUGH
EARLY THIS EVE. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS...
HOWEVER CANNOT RULE OUT THE THREAT OF AN ISOLATED TORNADO GIVEN
THE ENHANCED SRH VALUES AND BOUNDARY IN VICINITY...OR SMALL HAIL
WITH 500MB TEMPS AROUND -15C AND FZL 12-13KFT. BASED ON HIGH RES
MODELS NSSL WRF AND WRF NMM...EXPECT LINE OF SHOWERS AND
THUNDERSTORMS TO MOVE INTO THE NC COASTAL PLAIN EARLY THIS
AFTERNOON. THE TIMING OF THE STRONGER STORMS STILL APPEARS TO BE
1-4 PM WEST OF THE HIGHWAY 17 CORRIDOR AND 4-7 PM TO THE EAST.
A COLD FRONT AND UPPER TROUGH WILL PUSH ACROSS THE CWA THROUGH
EARLY EVENING. STRONG GRADIENT WINDS WILL ALSO EXIST AHEAD OF THE
FRONT AND COULD SEE GUSTS AROUND 25-35 MPH. FRONT WILL CONTINUE TO
MOVE OFFSHORE EARLY THIS EVENING...WITH PRECIP TAPERING OFF FROM
WEST TO EAST. COOLER AND DRIER AIR WILL FILTER IN BEHIND THE FRONT
WITH NW FLOW. OVERNIGHT LOWS AROUND 40 INLAND AND MID TO UPR 40S COAST.
&&
.SHORT TERM /SATURDAY/...
AS OF 130 PM FRI...NO SIGNIFICANT CHANGES TO PREVIOUS FCST WITH
THIS ISSUANCE. ZONAL FLOW AND ABOVE NORMAL TEMPS WILL PERSIST OVER
WEEKEND. HIGHS WILL RANGE GENERALLY FROM THE MID 60S INLAND AND MID
TO UPPER 50S OBX ON SAT.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
AS OF 1 PM FRIDAY...AN EAST-WEST ORIENTED RIDGE OF HIGH PRESSURE
SATURDAY NIGHT AND SUNDAY WITH TEMPERATURES WARMING FROM A COOL
START IN THE UPPER 30S SUNDAY MORNING TO AROUND 70 BY THE
AFTERNOON. A WEAK DRY COLD FRONT WILL CROSS THE AREA MONDAY WITH
TEMPERATURES SOME 10 DEGREES COOLER THAN SUNDAY'S READINGS. A WAVE
OF LOW PRESSURE WILL FORM ALONG THE STALLED FRONT TUESDAY WITH A
STRONGER WAVE MOVING ACROSS THE EASTERN CAROLINAS WEDNESDAY. HAVE
RAISED POPS SLIGHTLY FOR TUESDAY WITH THE INITIAL WAVE AND WILL
HAVE HIGH CHANCE POPS FOR WEDNESDAY AS THE SECOND WAVE CROSSES THE
REGION DRAGGING A STRONG COLD FRONT OFFSHORE BY WEDNESDAY EVENING.
COOL HIGH PRESSURE THEN BUILDS OVER THE AREA THURSDAY AND FRIDAY
WITH TEMPERATURES SEVERAL DEGREES BELOW NORMAL FOR THE END OF NEXT
WEEK.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /TONIGHT THROUGH SATURDAY/...
AS OF 130 PM FRI...A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE
THROUGH THE TERMINALS THIS AFTERNOON. STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE. EXPECTING WIDESPREAD MVFR TO
OCCASIONAL IFR CONDITIONS THIS AFTERNOON AND CONTINUE INTO EARLY
EVENING. STRONG S/SW GRADIENT WINDS WILL ALSO OCCUR AHEAD OF THE
FRONT WITH GUSTS UP TO 30 KT. CONVECTION SHOULD MOVE EAST OF THE
TERMINALS BY 00Z FRIDAY EVENING...THEN VFR CONDITIONS RETURN CONTG
ON SAT.
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 1 PM FRIDAY...VFR CONDITIONS SHOULD PREVAIL SUNDAY AND
MONDAY WITH HIGH PRESSURE IN CONTROL. A WAVE OF LOW PRESSURE WILL
BRING AN INCREASE IN LOW-LEVEL MOISTURE AND SHOWERS DURING TUESDAY
WITH THE POSSIBILITY OF SOME MVFR CEILINGS/VSBY. RAIN CHANCES WILL
BE HIGHER WEDNESDAY WITH A STRONGER WAVE OF LOW PRESSURE MOVING
ACROSS THE EASTERN CAROLINAS...AND MORE WIDESPREAD MVFR CEILINGS
AND VSBY ARE POSSIBLE WEDNESDAY.
&&
.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 130 PM FRI...LATEST SURFACE AND BUOY DATA SHOW S/SW WINDS
15-25KT WITH GUSTS UP TO 35 KT AND SEAS 4-6FT. S/SW WINDS WILL
PEAK AT 20-30KT THIS AFTERNOON WITH SEAS 5-8FT. ONLY MINOR TWEAKS
WITH SCA TO EXTEND 2-3 HOURS INCLUDES ALL WATERS AND SOUNDS. THE
FRONT WILL MOVE THROUGH THE WATERS EARLY THIS EVENING...WITH WINDS
AND SEAS GRADUALLY DIMINISHING. NORTHERLY FLOW 15KT OR LESS WILL
DEVELOP BEHIND THE FRONT AS HIGH BUILDS EASTWARD.
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 1 PM FRIDAY...HIGH PRESSURE WILL LEAD TO LIGHT WINDS AND
SEAS SUNDAY. WINDS/SEAS INCREASE ALONG AND BEHIND A DRY COLD FRONT
CROSSING THE AREA DURING MONDAY. LIKELY TO SEE A PERIOD OF 20 TO
25 KNOT WINDS ON THE WATERS DURING MONDAY. AS A STRONG AREA OF LOW
PRESSURE PASSES ACROSS INLAND PORTIONS OF THE EASTERN CAROLINAS
AND DRAGS A STRONG COLD FRONT OFFSHORE ON WEDNESDAY...EXPECT NW
WINDS TO INCREASE TO 15 TO 20 KNOTS BEHIND THE FRONT WITH SEAS
LIKELY TO BUILD TO AROUND 6 FEET.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR AMZ130-
135.
SMALL CRAFT ADVISORY UNTIL 5 AM EST SATURDAY FOR AMZ152-154.
SMALL CRAFT ADVISORY UNTIL 3 AM EST SATURDAY FOR AMZ156-158.
SMALL CRAFT ADVISORY UNTIL 10 PM EST THIS EVENING FOR AMZ150.
&&
SYNOPSIS...JAC
NEAR TERM...JAC
SHORT TERM...JAC
LONG TERM...CTC
AVIATION...JAC/CTC
MARINE...JAC/CTCHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 357 AM EST FRI FEB 21 2014 NCZ029-044>047-079>081-090>095-098-103-104-220900- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 357 AM EST FRI FEB 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THERE IS A THREAT OF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING AS A COLD FRONT MOVES THROUGH EASTERN NORTH CAROLINA. THE PRIMARY THREAT WILL BE DAMAGING WINDS GUSTS...WITH AN ISOLATED TORNADO POSSIBLE. THE STRONGEST THUNDERSTORMS WILL IMPACT EASTERN NORTH CAROLINA BETWEEN 1 AND 7 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The Raleigh/Durham radar (KRAX), 65 km away, was scanning. The volume nearest the first event began at 19:03 UTC.
7 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees down across Sand Pit Road.
Trees down on Strickland Road.
Emergency manager reported a tree on a house in Southern Duplin County.
Broadcast media reported hail of an unknown size that busted a car window in Ayden. Estimated at least 1.50 inch hail.
Broadcast media reported a gazebo full of plants blown over one block south of the intersection of Highway 41 and 24 in Beulaville.
Duplin County 911 center reported trees down throughout the county.
Trees down on Burney Town Road.
Public reported shingles off a church roof near Chocowinity from a strong thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507712, 507711, 507715, 507723, 507717, 507719, 507721, 507695.